Patient Safety Tip of the Week

August 14, 2007    

More Medication-Related Issues in Ambulatory Surgery

  

 

In our June 5, 2007 and June 12, 2007 Tip of the Week columns we discussed medication-related patient safety issues in ambulatory surgery settings. Joint Commission is finding less than full compliance in ambulatory surgery on several medication-related goals (eg. medication reconciliation, labeling medications and solutions, “do not use” abbreviations, and look-alike/sound-alike drugs).

 

 

The April 2007 issue of USP Patient Safety CAPSLink™ examined medication errors in outpatient surgery, based on data collected from the MEDMARX reporting system. For adult patients, nearly 70% of the medication errors in ambulatory surgery were in the administration phase. They point out that many of the drugs in ambulatory surgery units are not prepared or reviewed by pharmacists, thereby omitting a potential patient safety defense. They also note, as we previously did, some of the issues around inadequate medical records, time pressures, etc. that are more frequent in the ambulatory surgery setting. Computerized physician order entry (CPOE), a tool with great potential for reducing medication errors, is seldom available to or used by physicians in the ambulatory surgery setting. The article provides several recommendations for reducing outpatient surgery medication errors.

 

 

Look-alike/sound-alike (LASA) medication errors continue to be a problem in all healthcare settings and ambulatory surgery is no exception. Lists of problem-prone LASA drug name pairs are available through Joint Commission  and ISMP . ISMP’s August 9, 2007 Acute Care Newsletter has a good discussion about name confusion errors. It highlights some of the actitivies ongoing to reduce problems related to drug name confusion and notes an upcoming summit on the issue. It provides several practical steps that healthcare facilities may take to minimize the risk of LASA medication errors. The FDA also has had a Name Differentiation Project that encouraged drug manufacturers to use “tall man” letters in their labeling of certain drugs. And one of the 9 Patient Safety Solutions recently published by the WHO Collaborating Centre for Patient Safety focuses on LASA Medication names. The latter is well-referenced and highlights barriers and possible uninteneded consequences along with many practical recommendations.

 

 

 

Each facility should have a list of targeted name pairs it will focus on and have a mechanism by which it will revise/update the list and disseminate the information and education to all members involved in ambulatory surgery activities. Examples of drug name pairs that might be encountered more frequently in ambulatory surgery might be: Amicar/Omacor, Darvon/Diovan, Anzemet/Avandamet, Celebrex/Celexa, Diprivan/Ditropan, ephedrine/epinephrine, fentanyl/sufentanil, Foradil/Toradol, heparin/Hespan, hydromorphone/morphine, Inderal/Adderal, Ketalar/ketorolac, Lasix/Luvox, MS Contin/oxycontin, Narcan/Norcuron, Paxil/Plavix, tizanidine/tiagabine, Zantac/Zyrtec.

 

 

Use of CPOE (with special alerts for potential LASA issues) or preprinted orders may be helpful. Requiring use of  both the brand name and generic name when prescribing may also be helpful but is difficult to implement and sometimes has the unintended consequence of introducing additional errors.

 

Requiring the indication for any ordered medication may help prevent a LASA error. In addition to the dosage form, drug strength, route of administration, and complete directions, knowing what use the drug is intended for may help a nurse or pharmacist avoid a LASA error.

 

 

Use of “Tall Man” letters for LASA pairs on labels or on computer screens, etc., has been suggested as a solution. Examples of “Tall Man” lettering are: VinBLAStine/VinCRIStine or HydrALAZINE/HydrOXYzine. USP is conducting a survey of provider organizations to see the impact of “Tall Man” lettering on medication safety. Other techniques to highlight potential LASA-risk might include flagging with color, boldface, “name alert” stickers, etc. (but beware there is no current color standard for LASA drugs). Separate storage of one of a LASA drug pair in a different part of the pharmacy/facility may be useful (but beware of unintended consequences). Automated dispensing devices may be especially problematic when it comes to LASA drug pairs, particularly when more than one drug is stored in the same compartment. Some of the newer devices allow for programming alerts that might alert a nurse of a potential LASA drug.

 

 

Involving a pharmacist in the process is a very important step that few ambulatory surgery sites currently utilize. And other more general practices, such as avoiding verbal orders, remain very important in avoiding LASA errors.

 

 

And formulary management is important. LASA issues should be considered any time a new drug is being considered for addition to the formulary. Another consideration is stocking different strengths of a potential LASA pair (eg. don’t stock 2 mg/ml strengths for both drugs).

 

 

Most importantly, monitor the practices in your facility as part of your QI activities. Just as you monitor for unacceptable abbreviations, or use of high-alert medications, you should monitor for use of the LASA risk drug pairs you’ve chosen on your list. And, obviously, encourage reporting of any new events or drug pairs that arise.

 

 

By the way, ISMP has updated its list of high-alert medications so as you put together your LASA list, you might review/revise your high-alert medication list, too.

 

 

 

 


 


http://www.patientsafetysolutions.com

 

Home

 

Patient Safety Tip of the Week Archive

 

What’s New in the Patient Safety World Archive